coagulation counseling

Anna D. Garrett, PharmD, BCPS, CPP
Published Online: Thursday, November 1, 2007

Dr. Garrett is a clinical pharmacist practitioner at Cornerstone Health Care in High Point, NC.


PATIENTS ON WARFARIN MAY SAFELY RECEIVE INTRAVITREAL INJECTIONS

Macugen (pegaptanib sodium; Pfizer) is a treatment for age-related macular degeneration (AMD) that is given in a series of intravitreal injections. A retrospective review of patients on warfarin who received pegaptanib injections for AMD demonstrated that patients could safely receive the treatment without stopping warfarin therapy. The review identified 31 patients (32 eyes) who underwent 102 intravitreal pegaptanib injections while receiving warfarin. The mean number of pegaptanib injections per patient was 3. No intraoperative or immediate postoperative hemorrhagic complications were noted. One patient experienced an acute submacular hemorrhage 35 days after the third pegaptanib injection. There were no other hemorrhagic events among the remaining patients.


NEW STUDY DEMONSTRATES WARFARIN SAFETY IN ELDERLY PATIENTS

Results of the Birmingham Atrial Fibrillation Treatment of the Aged (BAFTA) study suggest that elderly patients (75 years of age or older) with atrial fibrillation may have less risk with warfarin treatment than previously thought. The study demonstrated the efficacy and safety of warfarin, compared with aspirin. Patients were randomized to receive warfarin (international normalized ratio [INR] target 2.5) or aspirin (75 mg/day). Warfarin was more than twice as effective at preventing strokes and did not cause more major bleeding. Major bleeding rates increased with age, but the rate in the group aged ≥85 years was actually lower with warfarin (2.9%/yr) than with aspirin (3.7%/yr).

These results conflict with other recent studies that found a substantially higher risk of bleeding in the elderly. Several differences in study design and patient population may account for the different bleeding rates, however. The BAFTA study excluded patients with a recent bleed, certain bleeding risk factors, or hypertension, all of which are risk factors for stroke. INR control was also better (67% in range) than in previous study populations. The authors suggested that the low prevalence of risk factors and the large population of patients already taking a vitamin K antagonist (40%) when they entered the study may explain why thrombotic events were lower than anticipated.


WARFARIN/ANTIPLATELET THERAPY DOES NOT BENEFIT PATIENTS WITH PAD

Atherosclerotic peripheral arterial disease (PAD) is associated with an increased risk of myocardial infarction (MI), stroke, and death from cardiovascular (CV) causes. Antiplatelet drugs reduce this risk, but the role of oral anticoagulant agents in the prevention of CV complications in patients with PAD is unclear.

The New England Journal of Medicine recently published a study to determine the benefits of adding warfarin to antiplatelet therapy in this patient population. Patients received combination therapy with an antiplatelet agent and warfarin (target international normalized ratio, 2.0 to 3.0) or antiplatelet therapy alone. Outcomes studied were MI, stroke, death from CV causes, or severe ischemia. No statistically significant differences in outcomes occurred between the 2 groups; however, the risk of life-threatening bleeding was higher (4% for combination, 1.2% for single agent). The authors concluded that combination therapy did not reduce CV complications but did increase a patient's chances of significant bleeding.


PROTEASE INHIBITOR COMBINATION MAY LOWER INR

A recent case report suggests that the international normalized ratio (INR) may be lowered significantly when the protease inhibitor (PI) lopinavir/ritonavir (Kaletra; Abbott Laboratories) is added to existing warfarin therapy. The report described a patient with HIV who had a PI added to his existing warfarin therapy. His dose of warfarin was ultimately increased from 5.5 mg/day to 13 mg/day before stabilizing.

Previous case reports have described a potential interaction between warfarin and other PIs, largely due to their effects on the cytochrome P-450 (CYP450) system. Lopinavir is enzymatically inactivated by the CYP450 3A4 isoenzyme; however, ritonavir inhibits CYP3A4 activity and thus increases the plasma concentration of lopinavir and other CYP3A4 substrates.

Warfarin is metabolized by CYP2C9, CYP1A2, and CYP3A4. Recent evidence suggests that lopinavir/ritonavir therapy results in modest induction of CYP1A2 and CYP2C9 activity. Pharmacokinetic analysis in healthy participants found that 10 days of lopinavir/ritonavir therapy resulted in a 43% increase in CYP1A2 activity and a 29% increase in CYP2C9 activity. The increase in enzymatic activity may reduce warfarin levels, thus accounting for the reduction in INR and the increased warfarin dose required to maintain the patient's INR in the therapeutic range.




Related Articles
No Result Found
Latest Issues
$auto_registration$